Neurological & psychiatric issues with RA: Experiencing... - NRAS

NRAS
26,230 members30,064 posts

Neurological & psychiatric issues with RA

Experiencing severe depression & anxiety attacks with RA. Anxiety wakes me up at night. is this part of RA pain & inflammation changing the brain?

13 Replies
oldestnewest

The depression it is. I get it as well..not so the anxiety tho.

Reply

It’s very normal to get some depression, especially when first diagnosed. And feel a certain amount of anxiety and apprehension for the future. It is a blow being diagnosed with a chronic disease.

I have never heard of RA changing the brain. However, quite a few of the drugs can have these sorts of side effects. Do you take any steroids? These make me totally loopy.

4 likes
Reply

Depression can hit no matter how strong you are. Your body is under so much strain that it is bound to effect you mentally. Anxiety can often be associated with depression even in physically well people.

2 likes
Reply

I hope you can get some help for this. it's hard to cope with RA when you're able to be reasonably cheerful and impossible when you're right down.

My experience may be very different from yours. I had very severe symptoms of RA soon after diagnosis - couldn't get up from a chair, crying with pain etc. I was put on prednisolone, 10 mg daily for one week, then 7.5 daily for one week, then none. Less than two weeks after stopping the pred, I was crying day and night, even though I had somewhat less pain and was getting around a bit better. I rang the consultant's secretary- on a Bank Holiday - and left a weepy message. I was asked to go to the hospital within two days and put on more pred, starting at 15 mg daily. It worked wonders. I was chairing a meeting only three days later. After two weeks I was down to 5 mg daily and stayed on that dose for over two months before starting very gradual tapering.

Prednisolone apparently rescued me from depression, but I've read that sometimes it causes it. Illness is so complicated! Also, not everyone responds as quickly as I did. I was very lucky there. It might be worth a try for you. Don't build up your hopes too much in case it doesn't work the same for you.

Reply

It is more likely to be your response to having a long term illness and is normal under the circumstances. I know I wake up with panic attacks and I know that is a symptom of my anxieties about the future and having to rely on other people. And if my steroids are increased I become even more anxious.

It may be helpful to write down your worries about your condition, your future and what will happen and see if you can firstly make sense of it all, then look for help with sorting it all out. I do find that yoga techniques help me, but everyone is different and you need to find what will help you manage.

5 likes
Reply

You’ve worded that so well. I have depressed times, and recently I’ve also been having what I assume are panic attacks, quite mild, but still debilitating, and it absolutely is all the uncertainty about the future that triggers it off.

2 likes
Reply

As said above it can be a response to having a chronic and often painful illness. Also consider the side affects of drugs, steroids can make me very short tempered and jumpy, and sulpasalazine at maximum dosage caused me to be depressed. There are no simple answers, please discuss your symptoms with your medical team.

1 like
Reply

I'm struggling with this as well, especially when a new symptom pops up. This is a painful, exhausting disease that progresses differently in each patient, which makes treatment as frustrating for our docs as it is for us. I use Cognitive & Dialectical Behavior Therapy techniques to work through unhelpful thoughts and scary stories I tell myself, as well as meditation. The Calm app (paid version) has some good meditations specifically for physical pain that help me.

1 like
Reply

Are you on any medication....some can cause anxiety......don’t just put up with it....speak to your doctor.

1 like
Reply

Doctor does not care; said he only does rheum. Psychiatrist does not see link between RA & depression/anxiety. Makes no sense. What to do?

Reply

Go to see the Doctor who is prescribing your medicine.... write a note asking if any of the meds can cause anxiety....explain how you feel on them.

I found amitriptyline and prednisolone send me nuts-I told my doctor he changed my meds and all the anxiety and other symptoms disappeared.

We have to firm, but fair with our doctors these days.

It’s not like the old days when they had lots of time to sit and discuss things with us.

Reply

I’d echo that about meds; I noticed huge difference in depression/anxiety when I came off traditional dmards & onto biologics, not least of which I could actually sleep for more than a couple of hours at a time at night without being woken up by it: a massive relief. Just my experience & not withstanding it’s a rational response to being diagnosed with this, as well. Hope you get some relief soon, good luck 😉

Reply

You may also like...